I'm new here & would appreciate some advice :)

I am 19, I was diagnosed with depression and anxiety a year ago. I was put on 50 mg of sertraline daily which worked for a while. I then went travelling to Australia for 5 months and just stopped taking the tablets because I felt even happier than I ever knew was possible! After coming home from Australia I was okay for about a month and then things got really bad for me again - constantly crying, panic attacks, lack of motivation to do ANYTHING. So I went back to see my doctor and was put back on 50mg of Sertraline - it didn't have much of an affect so they increased my dose to 100mg. For a few weeks I felt relatively content again but I am now feeling lower than ever.

I was advised to see a counsellor but I am too scared. I don't feel like I have the answers to any questions - I don't know why I feel the way I do so how am I supposed to try and explain it to anyone else?

Its really affecting my family, particularly my mum. Who herself has suffered with mental illness. She keeps saying that she has lost me - its like I have given up.

I am just not sure I see a way out anymore, like everyday feels pointless.

3 Replies

oldestnewest
  • Has your GP done any blood tests - number of vitamins where deficiency will cause depression including D, B12 and folate (B9). Thyroid problems will also do the same.

    I don't think you have anything to fear from seeing a counsellor - it isn't a quiz or exam that you can fail - they are just there to give you a chance to think things through and help you identify if there are patterns of thinking that you have adopted that are causing you to feel the way you do and help you think about strategies for changing those patterns etc. Counsellors vary a lot in the methods they use but you have nothing to actually lose from trying it.

  • Hi

    I started taking sertraline about 7 weeks ago and at first I began to feel even worse. I started on 50 then 100mg after a week and for rhe next 3-4 weeks felt horrendous. My depression worsened and I was not coping well at all. I saw my GP again 2 weeks ago and think things had eased a little by then but were still not good. He increased the dose to 150mg and I'm pleased to say that for the last week and a half I can confidently say I'm much better, this is the best I've felt all year. I was reassured a lot that you can sometimes feel worse before it gets better and that was certainly true for me. I agree with the other reply about counselling, it can be very beneficial particularly in combination with medication. I've had a lot of counselling which always helped relieve things in the short term and make changes to my life which I know will help me long term. Give it a go and good luck.

  • One thing I'd say about medication is that it's part of the answer - I wouldn't come off it and have been on a low dose now for 11 years. Not only that but there are a couple of other areas you might consider working on which aren't easy

    - your resilience when you are finding things difficult which sounds pretty much all the time at the moment. Just because you don't feel like doing something then don't let that dictate what you actually do, a great part of life is doing stuff we don't really want to do eg getting up and going to work or tidying the house. So you need to work at this, take small steps at fighting your own feelings by doing some things that are useful for short periods of time eg 30 mins, no need to overdo to start with though

    -your mind set will be very negative and that is stopping you doing a lot of things you should be doing. On this try and lower your expectations from life, seek to be a more humble person, this thing you mention regarding 'pointless' is a sign to me you are unrealistically expecting too much from whatever it is. Also try to start disregarding your own negative views - that will be hard when you are in a lull, but when you feel better you'll find them easier to dismiss and you will then conclude you gave in too easily at the time

    With all people who suffer, you have to be prepared for pain I'm afraid and to endure it, it's very hard at times but you are not alone ..